Missouri, 2004

Hail in Missouri, May 13, 2004

May 13, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 12, 2:06 PM CST, 12 hours 7 minutes earlier.

Area forecast discussion, May 12, 2:06 PM CST, 12 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT WED MAY 12 2004

.DISCUSSION...

SHORT TERM (TONIGHT AND THURSDAY)...

CLUSTER OF THUNDERSTORMS CONTINUES TO ADVANCE EAST ACROSS NORTHERN
PORTIONS OF THE CWA WITHIN NARROW WEDGE OF ELEVATED CAPE THAT EXISTS
ALONG THE BACK EDGE OF A MID-UPPER LEVEL MOIST AXIS. AIRMASS
DOWNSTREAM OF THIS CLUSTER HAS SEEN LITTLE IN THE WAY OF BOUNDARY
LAYER HEATING...HOWEVER ADDITIONAL ELEVATED MULTICELL CLUSTERS
SHOULD CONTINUE TO DEVELOP SOUTH AND EAST THROUGH THE AFTERNOON AS
MID LEVEL CONVERGENCE AXIS TRANSLATES EAST.

SUBJECTIVE SURFACE ANALYSIS AND VISIBLE SATELLITE DATA SHOW THAT
SURFACE COLD FRONT AND PREFRONTAL TROUGH AXIS HAVE BECOME
QUASI-STATIONARY ACROSS CENTRAL KS. DEEP MOISTURE CONTINUES TO POOL
NORTHWARD ALONG THESE BOUNDARIES WITH STRONG HEATING AND INCREASING
DEEP LAYER SHEAR LIKELY TO IGNITE A FAIRLY POTENT ROUND OF SEVERE
WEATHER ACROSS CENTRAL PLAINS THIS AFTERNOON AND EVENING. THIS
ACTIVITY WILL LIKELY EVOLVE INTO AN MCS THAT SHOULD PROPAGATE TO THE
NORTHEAST GIVEN MEAN FLOW TRAJECTORIES...AND REMAIN NORTH AND WEST
OF THE CWA OVERNIGHT. A SECOND ROUND OF STORMS MAY ALSO IGNITE
FURTHER SOUTH ACROSS OKLAHOMA ALONG THE ADVANCING DRY LINE...HOWEVER
DIFFLUENT THICKNESS PATTERN WOULD SUGGEST THIS COMPLEX WOULD VEER
SOUTH OF THE CWA TOWARD MORNING. BEST CHANCE FOR ANY PRECIPITATION
TONIGHT WILL BE ACROSS SE KS AND WEST CENTRAL MO AS LOW LEVEL JET
VEERS TOWARD SUNRISE.

TOMORROWS FORECAST IS QUITE CHALLENGING TO SAY THE LEAST. QUASI
STATIONARY FRONT OVER EASTERN KANSAS WILL NOT BEGIN TO BUDGE UNTIL
LATE IN THE DAY AS SECONDARY MID-UPPER SHORTWAVE ROUNDS THE BASE OF
THE MAIN LONGWAVE TROUGH. THE INSTABILITY FORECAST IS CLOSELY TIED
TO SURFACE HEATING AND HINGES UPON JUST HOW MUCH CONVECTION/DEBRIS
IS PRESENT OVER THE AREA DURING THE MORNING HOURS. SECONDARY CONCERN
IS THAT ETA ATTEMPTS TO DEVELOP A LOT OF WARM SECTOR CONVECTION
DURING THE EARLY AFTERNOON HOURS. FEEL THAT THIS IS OVERDONE GIVEN
THAT STRONG MID LEVEL WARM ADVECTION TONIGHT AND EARLY TOMORROW WILL
WARM THE 850-800MB LAYER SUFFICIENTLY TO TEMPORARILY SUPPRESS DEEP
CONVECTION DURING THE AFTERNOON. WITH THAT ALL SAID...EXPECT THAT
MAIN EVENT WILL BE DURING THE EVENING HOURS AS INTENSE CONVECTION
DEVELOPS ALONG THE RECHARGED COLD FRONT OVER EASTERN KANSAS. WHILE I
THINK THE GREATER THREAT FOR SEVERE WEATHER STILL EXISTS CLOSER TO
SURFACE LOW CENTER/DRYLINE AND SPEED MAXIMA OVER THE
PLAINS...SUFFICIENT DEEP LAYER SHEAR AND WILL OVERSPREAD WRN MO/SE
KS DURING THE EVENING HOURS SUPPORT SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS. LACK OF STRONG DAYTIME HEATING AND NEAR 70F
DEWPOINTS SUGGEST LCL HEIGHTS WILL BE RATHER LOW WHERE STORMS
INITIATE...HOWEVER EARLY TORNADO THREAT THIS FAR NORTH APPEARS
MINIMAL GIVEN INITIAL LACK OF SHEAR PRESENT OVER THE WRN CWA. STORMS
WILL GRADUALLY EVOLVE INTO A LINEAR COMPLEX OVERNIGHT AND MOVE
STEADILY ACROSS THE CWA DRIVEN BY FRONTAL PROGRESSION AND CONVECTIVE
COLD POOL. AN INCH OR MORE OF RAIN IS CERTAINLY POSSIBLY
LOCALLY...BUT EXPECT STORM MOTION TO BE SUFFICIENT TO HOLD OFF ON
ANY WATCHES AT THIS POINT.

LONG TERM (FRIDAY THROUGH TUESDAY)...

PRECIPITATION TO EXIT THE REGION EARLY FRIDAY AS STRONG CANADIAN
HIGH SETTLES OVER THE AREA. WEEKEND LOOKS PLEASANT AND DRY...BUT AS
FLOW TRANSITIONS TO A PROGRESSIVE ZONAL PATTERN EARLY NEXT WEEK
EXPECT A RETURN TOWARD WARM AND FAIRLY HUMID CONDITIONS.  STRONG
WEST-SOUTHWEST FLOW ACROSS THE MID SECTION OF THE COUNTRY SUGGESTS
THAT AN E-W FRONTAL ZONE WILL LIKELY SETUP SOMEWHERE IN THE VICINITY
TUESDAY/WEDNESDAY WARRANTING A CHANCE OF THUNDERSTORMS IN THAT TIME
FRAME.

BOOKBINDER

&&

.AVIATION...
AREAS OF MVFR CEILINGS NEAR 3000 FEET WILL PERSIST INTO THE EVENING
ACROSS THE AREA. STRATUS WILL LINGER THROUGH THE NIGHT WITH CEILINGS
FLUCTUATING BETWEEN MVFR AND IFR RANGE. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE NORTH OF THE JOPLIN AND SPRINGFIELD
TERMINALS UNTIL SUNSET. LOW LEVEL WIND SHEAR WILL AGAIN DEVELOP
TONIGHT AS THE LOW LEVEL JET JUST ABOVE SURFACE STRENGTHENS.
THUNDERSTORMS WILL BECOME MORE PREVALENT AFTER SUNRISE THURSDAY IN
ADVANCE OF AN APPROACHING COLD FRONT.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 12, 4:51 PM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 PM CDT WED MAY 12 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
551 PM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...ISOLATED SEVERE STORMS POSSIBLE WITH DAMAGING
  WINDS AND LARGE HAIL.

  AREAS AFFECTED AND TIMING:

  PRIMARILY NORTHWEST OF AN OSAGE BEACH TO JOPLIN LINE.

  DISCUSSION:

  LATE TONIGHT...ONE OR MORE COMPLEXES OF STRONG TO SEVERE
  THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG A SLOW MOVING COLD
  FRONT OVER THE CENTRAL PLAINS. THE REMNANTS OF THIS ACTIVITY
  MAY REACH FAR WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS
  BEFORE SUNRISE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A WARM AND HUMID AIRMASS WILL ALREADY BE IN PLACE ACROSS THE
  REGION THURSDAY AS A COLD FRONT ADVANCES ACROSS THE MISSOURI
  OZARKS AND EXTREME SOUTHEAST KANSAS. THUNDERSTORMS ARE EXPECTED
  TO REDEVELOP ALONG AND AHEAD OF THIS FRONT DURING THE DAY. THE
  THREAT FOR SEVERE WEATHER WILL DEPEND ON HOW MUCH SUNSHINE OCCURS
  IN THE WAKE OF ANY SHOWERS AND THUNDERSTORMS LEFTOVER DURING THE
  EARLY MORNING. IF SUFFICIENT DAYTIME HEATING CAN OCCUR...THEN
  SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AND LARGE HAIL
  WILL BE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST KANSAS AND
  SOUTHWEST MISSOURI.

  THUNDERSTORMS WILL CONTINUE INTO THURSDAY NIGHT AND EARLY FRIDAY...
  WITH HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING BECOMING THE
  MAIN THREATS. AT THIS POINT WIDESPREAD FLOODING IS NOT EXPECTED.

  THE THREAT FOR THUNDERSTORMS WILL RETURN TO THE AREA BY TUESDAY
  AS ANOTHER STORM SYSTEM AFFECTS THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT NORTHWEST OF AN
  OSAGE BEACH TO JOPLIN LINE.

BROWNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Vernon

When
May 13, 2:13 AM CST
Where
Vernon County, Schell City
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
38.017, -94.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397969.